Montana, 2014

Hail in Montana, July 11, 2014

July 11, 2014 · NWS GGW · 3 events in 1 county or zone

As an upper-level trough passed along the Montana-Canadian border, the atmosphere was just unstable enough to set off a few severe thunderstorms over Valley County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

As an upper-level trough passed along the Montana-Canadian border, the atmosphere was just unstable enough to set off a few severe thunderstorms over Valley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 10, 8:11 PM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 10, 8:11 PM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
911 PM MDT THU JUL 10 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
UPDATE...ADDED SMALL HAIL TO THE ZONES FOR THIS EVENING AS SMALL
HAIL HAS BEEN REPORTED NEAR VAL MARIE AND NORTH OF WHITEWATER THIS
EVENING. DID NOT CONTINUE IT AFTER MIDNIGHT WOULD EXPECT ANY
STORMS OVERNIGHT TO HAVE GUSTY WIND AND BRIEF HEAVY RAIN. REST OF
THE FORECAST ELEMENTS ARE IN GOOD SHAPE.    PROTON

PREVIOUS DISCUSSION...SYNOPTIC SET UP... A LARGE HOT HIGH PRESSURE DOME EXISTS
OVER THE INTERMOUNTAIN WEST AND ROCKY MOUNTAINS. TWO RIDGES EXTEND
UP FROM THIS DOME... ONE RUNS UP THROUGH WYOMING... THE DAKOTA...
AND MANITOBA WHILE THE OTHER RIDGE RUNS UP THROUGH BRITISH
COLUMBIA INTO EASTERN ALASKA. A LARGE TROUGH RESIDES OVER ALBERTA
AND SASKATCHEWAN WITH COOLER INFLUENCE REACHING OVER THE
INTERNATIONAL BORDER INTO NORTHERN MONTANA. FARTHER WEST... A
CLOSED LOW EXISTS OVER THE ALEUTIANS WITH A WEAK TROUGH EXTENDING
DOWN TO OFF THE COAST OF CALIFORNIA.

THIS AFTERNOON AND EVENING... CLEAR SKIES AND DRY CONDITIONS ARE
ANTICIPATED AS A COLD FRONT MOVES THROUGH THE AREA AND STABILIZES
OUT THE SURFACE LAYER. MEANWHILE... A SHORTWAVE DISTURBANCE WILL
MAKE ITS WAY ACROSS THE PACIFIC NORTHWEST.

FRIDAY MORNING... PAC NORTHWEST DISTURBANCE WILL HIT THE HIGH
PLAINS OFF THE FRONT RANGE AND FORM A FEW ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS. THESE ARE EXPECTED TO REACH PHILLIPS
AND PETROLEUM COUNTY BORDER AROUND MIDNIGHT AND THEN PASS OVER THE
REST OF THE CWA DURING THE MORNING HOURS.

FRIDAY AFTERNOON THROUGH SATURDAY... TROUGH TO THE NORTH WILL FORM
INTO A CLOSED LOW AND CONSISTENTLY DRAG DOWN COOLER AIR OVER THE
AREA. THIS AIR WILL IN CONFLICT WITH AN INTENSIFYING HEAT DOME
OVER THE INTERMOUNTAIN WEST. DUE TO THE COMPACT THERMAL GRADIENT
TEMPERATURES COULD EASILY SWING WARMER OR COOLER THAN ANTICIPATED
DURING THIS TIME. SO... HAVE GONE WITH A CENTER OF THE ROAD APPROACH.

GAH

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
THE GOING FORECAST WAS IN OVERALL GOOD SHAPE...AND MODEL
CONSISTENCY REMAINS GOOD THROUGHOUT THE EXTENDED. WITH NO BIG
SYSTEMS ON THE HORIZON...THE ONLY CHANGE WAS TO CONTINUE TO TREND
THE FORECAST TOWARD THE MODEL CONSENSUS WHICH IS A BIT COOLER ON
MONDAY AND TUESDAY AS A COOL UPPER TROUGH REMAINS OVERHEAD.
OTHERWISE NO OTHER NOTEWORTHY CHANGES WERE MADE. GILCHRIST

PREVIOUS LONG TERM DISCUSSION...NORTHEAST MONTANA REMAINS SETUP
BETWEEN A PERSISTENT CLOSED LOW NEAR HUDSON BAY AND AN UPPER RIDGE
OVER THE WEST ANCHORED BY DESERT HIGH PRESSURE ACROSS THE GREAT
BASIN. THE NORTHWEST FLOW ALOFT SATURDAY NIGHT AND SUNDAY IS A DRY
PATTERN. THE MAIN QUESTION WILL BE TEMPERATURE. BOTH THE GFS AND
THE EC HAVE NORTHEAST MONTANA ON THE BOUNDARY BETWEEN THE NORTHERN
COOLER AIR AND THE HOT SOUTHWEST AIR. GUIDANCE SUGGESTS CLOSE TO
NORMAL TEMPERATURES FOR SUNDAY. HOWEVER ON MONDAY AN EMBEDDED
DISTURBANCE KNOCKS DOWN THE THE RIDGE AND LOCAL THICKNESS HEIGHTS
DROP SIGNIFICANTLY. THE WIND PROFILE ALOFT TO THE SURFACE IS FOR
NORTHERLY WIND. SO GUIDANCE SUGGESTS BELOW AVERAGE TEMPERATURES
FOR MONDAY.

BY TUESDAY THE EMBEDDED DISTURBANCE MOVES SOUTHEAST OUT OF MONTANA
TO ALLOW THE UPPER RIDGE TO REBOUND. THIS TAKES ANY STORM ENERGY
AWAY FROM EASTERN MONTANA AND WILL ONCE AGAIN ESTABLISH A DRY
NORTHWEST FLOW ALOFT PATTERN FOR WEDNESDAY AND THURSDAY.

OVERALL THE MODELS ARE IN AGREEMENT WITH A MOSTLY DRY PERIOD WITH
TEMPERATURES THAT DO NOT DEVIATE FAR FROM NORMAL. THERE WILL BE NO
PERIODS OF STRONG WIND. CONVECTIVE PARAMETERS WILL ALSO REMAIN
WEAK FOR LIMITED SHOWER THUNDERSTORM ACTIVITY. AS SUCH...POP GRIDS
ARE DRY. SCT

&&

.AVIATION...
FLIGHT CATEGORY: MAINLY VFR. ISOLATED IFR POSSIBLE.

OVERNIGHT SHOWERS AND THUNDERSTORMS: A WEAK DISTURBANCE IS
ANTICIPATED TO PASS OVER THE AREA AFTER MIDNIGHT AND WILL GENERATE
SCATTERED SHOWERS AND THUNDERSTORMS AGAIN WITH AN ISOLATED CHANCE
AT IFR DUE TO VISIBILITY REDUCTIONS FROM BRIEF INTENSE SHOWERS.
CHANCES ARE BELOW 50 PERCENT AND HAVE THEREFORE GONE WITH VCSH
UNTIL THE STORMS DEVELOP LATER TONIGHT.

AREA WINDS: VEERING TO THE NORTHWEST AND INCREASE 10 TO 20 KTS THIS
AFTERNOON... THEN CALMING TO LESS THAN 10 KTS AND VEERING FARTHER
TO THE NORTH TO NORTHEAST AFTER SUNSET.

GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 10, 6:24 PM MST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
724 PM MDT THU JUL 10 2014

MTZ021>023-111100-
PETROLEUM-GARFIELD-MCCONE-
724 PM MDT THU JUL 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-017-059-061-111100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
NORTHERN PHILLIPS-NORTHERN VALLEY-
724 PM MDT THU JUL 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

VERY ISOLATED THUNDERSTORMS WILL MOVE THROUGH THE REGION THIS
EVENING AND MAY PRODUCE SMALL HAIL THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 10, 8:48 PM MST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
948 PM MDT THU JUL 10 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       17 NNW FRENCHMAN RESERVO48.94N 107.35W
07/10/2014  M0.85 INCH       PHILLIPS           MT   TRAINED SPOTTER

&&

NWS GLASGOW MT
IRIS SYSTEM
Special weather statement, Jul 11, 12:05 AM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
105 AM MDT FRI JUL 11 2014

MTZ016-017-110800-
PHILLIPS-VALLEY-
105 AM MDT FRI JUL 11 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 200 AM MDT.

AT 100 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF MALTA...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF EASTERN PHILLIPS COUNTY SOUTH OF HIGHWAY 2...
  RURAL AREAS OF WESTERN VALLEY COUNTY SOUTH OF HIGHWAY 2...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM
THE NATIONAL WEATHER SERVICE.

LAT...LON 4833 10690 4782 10703 4817 10803 4838 10795
TIME...MOT...LOC 0703Z 284DEG 39KT 4823 10783

GFF
WEATHER.GOV/GLASGOW
Special weather statement, Jul 11, 12:56 AM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
156 AM MDT FRI JUL 11 2014

MTZ017-110900-
VALLEY-
156 AM MDT FRI JUL 11 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL AND SOUTHERN VALLEY COUNTY IN NORTHEAST MONTANA...

UNTIL 300 AM MDT.

AT 153 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTH OF HINSDALE...MOVING EAST AT 35
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   TAMPICO...
   GLASGOW...
   DUCK CREEK FISHING AND  DUCK CREEK REC AREA...
   FORT PECK...

LAT...LON 4831 10625 4796 10647 4796 10651 4794 10649
      4790 10653 4788 10652 4808 10737 4825 10737
      4831 10731 4831 10726 4837 10725
TIME...MOT...LOC 0756Z 272DEG 30KT 4817 10713

GFF
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 21 km away, was scanning. The volume nearest the first event began at 08:35 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Valley

When
July 11, 1:33 AM MST
Where
Valley County, 3.58 mi NNW of Duck Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.030, -106.540

Trained spotter reported penny-sized hail in some drifts up to 3 inches deep.

Hail, Valley

When
July 11, 1:45 AM MST
Where
Valley County, 0.69 mi S of Ft Peck
Measured
1 in hail
Reported by
Public
Coordinates
48.010, -106.450

Public reported nickel- and quarter-sized hail.

Hail, Valley

When
July 11, 1:45 AM MST
Where
Valley County, 0.83 mi NE of Ft Peck
Measured
1 in hail
Reported by
Public
Coordinates
48.030, -106.440

Public reported quarter-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530963, 530964, 530965.